Coital hemorrhage of an arteriovenous malformation after premedication with tadalafil (Cialis)

Thomas D.L. Steeves, Lyell Jones, Robert D. Ecker, Edward M. Manno

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Phosphodiesterase type 5 (PDE 5) inhibitors are widely used in the treatment of erectile dysfunction. However, the results on the cerebral vasculature are unknown. Several cases of intraparenchymal hemorrhage in the setting of PDE 5 inhibitor use have been reported. The effect of these agents on the risk of arteriovenous malformation (AVM) hemorrhage is speculative. This report illustrates a possible association between tadalafil (Cialis, Lilly ICOS, Indianapolis, IN), a new long-acting PDE 5 inhibitor, and AVM hemorrhage during coitus. A 59-year-old male suffered a coital intraparenchymal hemorrhage after premedication with tadalafil. Angiography and magnetic resonance imaging demonstrated an underlying right temporoparital AVM. The AVM was excised, and the patient made an uneventful recovery. AVMs are felt to be dynamic lesions that evolve in response to changes in blood flow. Repeated use of PDE 5 inhibitors could induce changes in an AVM that would make it more likely to hemorrhage, particularly in the setting of additional stress from coitus and elevated blood pressure. The potential for risk of devastating neurovascular complications related to PDE 5 inhibitors should be monitored.

Original languageEnglish (US)
Pages (from-to)179-181
Number of pages3
JournalJournal of Stroke and Cerebrovascular Diseases
Volume14
Issue number4
DOIs
StatePublished - Jul 1 2005

Fingerprint

Phosphodiesterase 5 Inhibitors
Premedication
Arteriovenous Malformations
Hemorrhage
Coitus
Erectile Dysfunction
Angiography
Magnetic Resonance Imaging
Tadalafil
Blood Pressure

Keywords

  • Arteriovenous malformation
  • Coital hemorrhage
  • Tadalafil

ASJC Scopus subject areas

  • Surgery
  • Rehabilitation
  • Clinical Neurology
  • Cardiology and Cardiovascular Medicine

Cite this

Coital hemorrhage of an arteriovenous malformation after premedication with tadalafil (Cialis). / Steeves, Thomas D.L.; Jones, Lyell; Ecker, Robert D.; Manno, Edward M.

In: Journal of Stroke and Cerebrovascular Diseases, Vol. 14, No. 4, 01.07.2005, p. 179-181.

Research output: Contribution to journalArticle

Steeves, Thomas D.L. ; Jones, Lyell ; Ecker, Robert D. ; Manno, Edward M. / Coital hemorrhage of an arteriovenous malformation after premedication with tadalafil (Cialis). In: Journal of Stroke and Cerebrovascular Diseases. 2005 ; Vol. 14, No. 4. pp. 179-181.
@article{d1781327e0534e198a5bd86a17cdc6c1,
title = "Coital hemorrhage of an arteriovenous malformation after premedication with tadalafil (Cialis)",
abstract = "Phosphodiesterase type 5 (PDE 5) inhibitors are widely used in the treatment of erectile dysfunction. However, the results on the cerebral vasculature are unknown. Several cases of intraparenchymal hemorrhage in the setting of PDE 5 inhibitor use have been reported. The effect of these agents on the risk of arteriovenous malformation (AVM) hemorrhage is speculative. This report illustrates a possible association between tadalafil (Cialis, Lilly ICOS, Indianapolis, IN), a new long-acting PDE 5 inhibitor, and AVM hemorrhage during coitus. A 59-year-old male suffered a coital intraparenchymal hemorrhage after premedication with tadalafil. Angiography and magnetic resonance imaging demonstrated an underlying right temporoparital AVM. The AVM was excised, and the patient made an uneventful recovery. AVMs are felt to be dynamic lesions that evolve in response to changes in blood flow. Repeated use of PDE 5 inhibitors could induce changes in an AVM that would make it more likely to hemorrhage, particularly in the setting of additional stress from coitus and elevated blood pressure. The potential for risk of devastating neurovascular complications related to PDE 5 inhibitors should be monitored.",
keywords = "Arteriovenous malformation, Coital hemorrhage, Tadalafil",
author = "Steeves, {Thomas D.L.} and Lyell Jones and Ecker, {Robert D.} and Manno, {Edward M.}",
year = "2005",
month = "7",
day = "1",
doi = "10.1016/j.jstrokecerebrovasdis.2005.03.005",
language = "English (US)",
volume = "14",
pages = "179--181",
journal = "Journal of Stroke and Cerebrovascular Diseases",
issn = "1052-3057",
publisher = "W.B. Saunders Ltd",
number = "4",

}

TY - JOUR

T1 - Coital hemorrhage of an arteriovenous malformation after premedication with tadalafil (Cialis)

AU - Steeves, Thomas D.L.

AU - Jones, Lyell

AU - Ecker, Robert D.

AU - Manno, Edward M.

PY - 2005/7/1

Y1 - 2005/7/1

N2 - Phosphodiesterase type 5 (PDE 5) inhibitors are widely used in the treatment of erectile dysfunction. However, the results on the cerebral vasculature are unknown. Several cases of intraparenchymal hemorrhage in the setting of PDE 5 inhibitor use have been reported. The effect of these agents on the risk of arteriovenous malformation (AVM) hemorrhage is speculative. This report illustrates a possible association between tadalafil (Cialis, Lilly ICOS, Indianapolis, IN), a new long-acting PDE 5 inhibitor, and AVM hemorrhage during coitus. A 59-year-old male suffered a coital intraparenchymal hemorrhage after premedication with tadalafil. Angiography and magnetic resonance imaging demonstrated an underlying right temporoparital AVM. The AVM was excised, and the patient made an uneventful recovery. AVMs are felt to be dynamic lesions that evolve in response to changes in blood flow. Repeated use of PDE 5 inhibitors could induce changes in an AVM that would make it more likely to hemorrhage, particularly in the setting of additional stress from coitus and elevated blood pressure. The potential for risk of devastating neurovascular complications related to PDE 5 inhibitors should be monitored.

AB - Phosphodiesterase type 5 (PDE 5) inhibitors are widely used in the treatment of erectile dysfunction. However, the results on the cerebral vasculature are unknown. Several cases of intraparenchymal hemorrhage in the setting of PDE 5 inhibitor use have been reported. The effect of these agents on the risk of arteriovenous malformation (AVM) hemorrhage is speculative. This report illustrates a possible association between tadalafil (Cialis, Lilly ICOS, Indianapolis, IN), a new long-acting PDE 5 inhibitor, and AVM hemorrhage during coitus. A 59-year-old male suffered a coital intraparenchymal hemorrhage after premedication with tadalafil. Angiography and magnetic resonance imaging demonstrated an underlying right temporoparital AVM. The AVM was excised, and the patient made an uneventful recovery. AVMs are felt to be dynamic lesions that evolve in response to changes in blood flow. Repeated use of PDE 5 inhibitors could induce changes in an AVM that would make it more likely to hemorrhage, particularly in the setting of additional stress from coitus and elevated blood pressure. The potential for risk of devastating neurovascular complications related to PDE 5 inhibitors should be monitored.

KW - Arteriovenous malformation

KW - Coital hemorrhage

KW - Tadalafil

UR - http://www.scopus.com/inward/record.url?scp=22144495331&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=22144495331&partnerID=8YFLogxK

U2 - 10.1016/j.jstrokecerebrovasdis.2005.03.005

DO - 10.1016/j.jstrokecerebrovasdis.2005.03.005

M3 - Article

C2 - 17904022

AN - SCOPUS:22144495331

VL - 14

SP - 179

EP - 181

JO - Journal of Stroke and Cerebrovascular Diseases

JF - Journal of Stroke and Cerebrovascular Diseases

SN - 1052-3057

IS - 4

ER -